California, 2010

Tornado in California, January 23, 2010

January 23, 2010 · NWS MTR · 1 event in 1 county or zone

Lingering moisture combined with the cold air left behind a front that moved across the San Francisco Bay Area on Friday to produce a damaging thunderstorm on Saturday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Lingering moisture combined with the cold air left behind a front that moved across the San Francisco Bay Area on Friday to produce a damaging thunderstorm on Saturday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 23, 10:00 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 10:00 AM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1000 AM PST SAT JAN 23 2010

UPDATED FOR AVIATION/MARINE DISCUSSIONS...

.DISCUSSION...AS OF 8:45 AM PST SATURDAY...SHOWERS CONTINUE TO HANG
TOUGH ACROSS THE DISTRICT WITH A STRONG SHOWER NEAR HALF MOON BAY AND
ANOTHER ONE WEST OF BIG SUR. IN FACT...IT LOOKS LIKE THERE IS A SMALL
LINE OF SHOWERS...SOME OF THEM WITH BRIEF HEAVY RAIN...FROM SOUTH OF
OAKLAND TO THE STRONG SHOWER NEAR HALF MOON BAY. HOWEVER...SATL AND
RADAR IMAGERY ARE BOTH INDC THAT THE SHOWERS ARE DECREASING IN
COVERAGE AND INTENSITY AS THE WEAK TROUGH PASSES TO THE EAST.

WEAK RIDGING WILL PUT AN END OF THE SHOWER ACTIVITY BY THIS EVENING.
SATL IMAGERY ALREADY IS INDC WARM ADVECTION CLOUDS MOVING TO THE
COAST AS THE NEXT UPSTREAM SYSTEM PASSES 140W. AMSU IMAGERY IS INDC A
PLUME OF 1+ INCHES OF TPW NOW CROSSING 140W. THERE IS AN AREA OF 1.5
INCHES OF TPW EMBEDDED WITHIN THIS PLUME...WHICH STRETCHES INTO THE
SUBTROPICS.

TAKING A LOOK AT THE 12Z GFS/NAM12 THE DRY WEATHER THIS EVENING WILL
BE SHORT LIVED AS WARM ADVECTION RAIN BEGINS TO MOVE INTO THE NORTH
BAY BY MORNING. RAIN WILL SLOWLY SAG SOUTH THROUGH THE DAY SUNDAY. AS
WARM ADVECTION INCREASES RAIN WILL INTENSIFY ON SUNDAY AS WELL. AS
THE FIRST WAVE PASSES TO THE EAST RAIN WILL DECREASE LATE SUNDAY
NIGHT/MONDAY MORNING BEFORE THE NEXT WAVE INCREASES THE COVERAGE AND
INTENSITY OF RAIN MONDAY INTO MONDAY EVENING. THE GFS BRINGS A SFC
LOW RIGHT OVER THE PENINSULA MONDAY EVENING. DEPENDING ON WHERE THE
DEFORMATION ZONE SETS UP THERE COULD BE SIGNIFICANT RAINFALL. AS THIS
WAVE PASSES TO THE NORTHEAST ANOTHER SFC LOW MOVES INTO THE SOUTHERN
PORTION OF THE DISTRICT FOR MORE RAIN TUESDAY. IT IS DIFFICULT TO SAY
WHERE THE HEAVIEST RAIN WILL BE SINCE THE MODELS CONTINUE TO HAVE A
DIFFICULT TIME DEFINING THE DETAILS. A HAZARDOUS WEATHER OUTLOOK WAS
ISSUED EARLIER THIS MORNING TO HIGHLIGHT POSSIBLE HYDRO CONCERNS.

&&

.AVIATION...AS OF 10:05 AM SATURDAY...VISIBLE SATELLITE AND RADAR
IMAGERY SHOWS LOW-LEVEL FLOW FROM THE WNW OVER THE EAST PACIFIC. BUT
SURFACE PRESSURE GRADIENTS MAINTAINING CHANNELED WIND FLOW WEAKLY
FROM THE SOUTHEAST. AS UPPER AIR RIDGE TRANSITS THE AREA TODAY...
WIND FLOW NEVER EXPECTED TO TURN FULLY WEST FOR THE S.F.BAY AREA
BEFORE BACKING TO SOUTHEAST AHEAD OF RAPIDLY APPROACHING WARM FRONT
EXPECTED TO AFFECT THE AREA EARLY SUNDAY MORNING. WIDELY SCATTERED
LOW-LEVEL INSTABILITY -SHRA STILL PLAGUING THE FORECAST AREA
THROUGH 21Z THEN TAPERING OFF DURING THE AFTERNOON HOURS. VFR
CONDITIONS TO PREVAIL MOST OF THE AREA WITH OCCASIONAL MVFR CIG IN
SCT-BKN035-045 SKY CONDITIONS. EXCEPTION IS MVFR VICINITY OF KSTS IN
-SHRA THROUGH 22Z. INCREASING HIGH- THEN MID-LEVEL CLOUDINESS AFTER
06Z TONIGHT AS OVERRUNNING WARM-FRONTAL CLOUDINESS. EXPECT -SHRA
NORTH OF KSJC AFTER 11Z SUNDAY MORNING.

VICINITY OF KSFO...PROBLEM OF THE DAY REMAINS AMOUNT OF -SHRA
COMBINED WITH WIND DIRECTION. EXPECT WIND FLOW TO VEER SLOWLY TO
ONLY SW BY 21Z WITH SPEEDS LESS THAN 10KT. HOWEVER...LOW-LEVEL
INFREQUENT -SHRA RAIN VICINITY WITH CIGS SCT030 AND SCT-BKN040.
SHOWERS DIMINISHING AFTER 23Z WITH WINDS REMAINING LIGHT. INCREASING
HIGH THEN MID CLOUDS AFTER 06Z THIS EVENING.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MRY BAY AREA TERMINALS...-SHRA VICINITY OF KMRY AND KSNS THROUGH 22Z
WITH SCT030 AND SCT-BKN040. WINDS SE 5-10KT. INCREASING HIGH THEN MID
CLOUDS AFTER 06Z THIS EVENING.

&&

.MARINE...AS OF 10:00 AM SATURDAY...SEAS CONTINUE TO BE HIGH WITH
13-17 FOOT RANGE SWELL FROM MONTEREY BAY SOUTH. A HIGH SURF ADVISORY
IS IN EFFECT UNTIL 3 PM FOR THE MONTEREY COUNTY COAST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR
          ...SCA FOR HAZARDOUS SEAS...PT ARENA TO PT PIEDRAS BLANCAS
                                      0-60 NM
          ...HIGH SURF ADVISORY FOR MONTEREY COUNTY COAST...

PUBLIC FORECAST: MHS
AVIATION/MARINE: GUDGEL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 23, 5:06 AM PST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
506 AM PST SAT JAN 23 2010

CAZ006-505>513-516>518-528>530-241400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
506 AM PST SAT JAN 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

SCATTERED SHOWERS WILL CONTINUE ON SATURDAY. BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH SOME SHOWERS...AS WELL AS SMALL HAIL.
SNOW WILL FALL IN THE MOUNTAINS...MAINLY ABOVE 2000 FEET. SHOWERS
WILL GRADUALLY TAPER OFF DURING THE DAY AND END BY SATURDAY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC WEATHER SYSTEM WILL BRING PERIODS OF RAIN TO THE SAN
FRANCISCO BAY AREA FROM SUNDAY THROUGH TUESDAY NIGHT. LOCALLY
HEAVY RAIN MAY OCCUR AT TIMES. THE SOIL IS SATURATED AFTER A WEEK OF
SIGNIFICANT RAINFALL. THEREFORE...ADDITIONAL RAINFALL WILL RESULT
IN RAPID RUNOFF. STREAMS AND CREEKS ACROSS THE AREA WILL RISE
RAPIDLY IN RESPONSE TO HEAVY RAINFALL. MINOR URBAN AND SMALL
STREAM FLOODING IS POSSIBLE FROM LATE SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The radar

The Sacramento radar (KDAX), 66 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Contra Costa

When
January 23, 12:54 PM PST to 12:55 PM PST
Where
Contra Costa County, 3.77 mi WSW of Brentwood to 3.01 mi SW of Brentwood
Rating
EF1
Path length
1.64 mi
Path width
2 yd
Property damage
$25,000
Reported by
Public
Coordinates
37.913, -121.766

A low topped super cell produced an EF0 tornado near Brentwood. The tornado crossed power lines and destroyed a utility pole (DI24, DOD4). An eyewitness described the tornado as high winds from swirling white cloud. The pole was twisted to the ground and the top one-third of the 40-foot pole was splintered. Fifty-five customers lost power at 12:54 p.m. PST.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyThe tornado archive for California, 2010Warnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213799.